Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 330, NWS Springfield, MO

September 30, 1998Webster County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 30, 1998, 10:55 AM CDT for Webster County, Wright County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1998, 10:55 AM CDT (15:55 UTC)
Expired
Sep 30, 1998, 12:00 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 65 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 301555 RRA
SVRSGF
MOC225-229-301700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 AM CDT WED SEP 30 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN SOUTHWESTERN MISSOURI
  WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL NOON CDT

* AT 1055 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE
  SIZE OF NICKELS.  THIS STORM WAS LOCATED NEAR THE TOWN OF
  MARSHFIELD AND WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  HIGH PRARIE BY 1105 AM
  ODIN BY 1115 AM
  HARTVIRLLE BY 1120 AM


SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS
A TORNADO.  FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR
SHELTER IMMEDIATELY.

LINDENBERG/VESPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:44 AM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, Sep 30, 2:44 AM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 AM CDT WED SEP 30 1998

WELL...SFC FNT IS ALONG A RSL-MKC-MDF.  BUBBLE HI OVR EMP AND LATEST
ADAP DENOTING -6 LIS AND STRONG MIXING RATIOS OVR CWA.  88D SHOWING
SGFNT BOW ECHO FRM GREENFIELD TO LOCKWOOD.  SELS DY1 SEEMS REASONABLE
WITH K INDICES OF 25-30...PESKY BNDRY TO N AND W-NW FLOW ALOFT.  CWA
HAS BEEN GRABBED TWICE IN LAST TWO DAYS WITH NW FLOW.  WL DEFINITELY
KP CURRENT SCT POPS IN FCST ATTM.

FCST DILEMMA IS NOT THE POPS BUT RATHER THE BIG COOL DOWN ON THU...

ALL 3 MODELS ARE IN SOME GENERAL AGREEMENT TO TAKE PRODIGIOUS HIGH
AND PUSH FNT THRU ON THU WITH A COOL OVERRUNNING EVENT.  LOOKS LIKE
RAIN SHOULD CONT IN FCST LIKE FAN SUGGESTS.  AVN IS KICKING THE NGM
PANTS LAST FEW NIGHTS AND WL LEAN TOWARD AVN AGAIN AS IT HISTORICALLY
HANDLES NW FLOW ALOFT BETTER.

RECOMMENDATION FOR FCST GUIDANCE AND COORDINATION ONLY...

SGF...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH 85 TO 90.
JLN...VARIABLE CLOUDINESS WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH AROUND 90.
AIZ/VIH...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH 80 TO 85.

CCF INFO
SGF BE 087/059 065/050 058 04443
JLN BE 090/062 069/051 062 04443

GORDON

In the hours before

Local storm report, Sep 30, 6:32 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
632 AM CDT WED SEP 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 AM    LIBERAL                   MO    60 MPH TSTM GUST
09/30/98   BARTON

0202 AM    LAMAR                     MO    WIND DAMAGE
09/30/98   BARTON                          SEVERAL TREES AND POWER
                                           LINES DOWN. REPORT FROM
                                           SO.

0202 AM    LAMAR                     MO    .75 INCH HAIL
09/30/98   BARTON

0225 AM    GOLDEN CITY               MO    WIND DAMAGE
09/30/98   BARTON                          70 MPH WINDS KNOCKED
                                           DOWN TREES...POWER
                                           LINES AND DAMAGE SOME
                                           ROOFS. REPORT FROM SO.

0310 AM    MT VERNON           P      MO    70 MPH TSTM GUST
09/30/98   LAWRENCE                        REPORT FROM PUBLIC.

CR/AF/JDG
Local storm report, Sep 30, 6:32 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
632 AM CDT WED SEP 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 AM    LIBERAL                   MO    60 MPH TSTM GUST
09/30/98   BARTON

0202 AM    LAMAR                     MO    WIND DAMAGE
09/30/98   BARTON                          SEVERAL TREES AND POWER
                                           LINES DOWN. REPORT FROM
                                           SO.

0202 AM    LAMAR                     MO    .75 INCH HAIL
09/30/98   BARTON

0225 AM    GOLDEN CITY               MO    WIND DAMAGE
09/30/98   BARTON                          70 MPH WINDS KNOCKED
                                           DOWN TREES...POWER
                                           LINES AND DAMAGE SOME
                                           ROOFS. REPORT FROM SO.

0310 AM    MT VERNON           P      MO    70 MPH TSTM GUST
09/30/98   LAWRENCE                        REPORT FROM PUBLIC.

CR/AF/JDG
Special weather statement, Sep 30, 7:15 AM CDT, 3 hours 40 minutes before
MOZ057>058-077-089-301320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 AM CDT WED SEP 30 1998

FLASH FLOOD WARNING HAS EXPIRED FOR THE FOLLOWING COUNTIES.

...IN MISSOURI...

BARTON AND WESTERN DADE

FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

MARIES AND EASTERN MILLER UNTIL 820 AM CDT

AT 710 AM CDT...DOPPLER RADAR INDICATES THAT THE SHOWERS AND
THUNDERSTORMS HAVE DISSIPATED OVER THE ABOVE MENTIONED COUNTIES.

DOPPLER RADAR ESTIMATES FROM EARLIER THIS MORNING INDICATED THAT
BETWEEN 1 AND 1.5 INCHES OF RAIN FELL ACROSS PARTS OF BARTON AND
WESTERN DADE COUNTIES AND 1.5 TO 2.5 INCHES OF RAIN FELL OVER MARIES
AND EASTERN MILLER COUNTIES.

THE THREAT OF FLASH FLOODING HAS ENDED IN BARTON AND WESTERN DADE
COUNTIES.

RUNOFF LIKELY CONTINUES IN MARIES AND EASTERN MILLER COUNTIES AND
THE
THREAT OF FLOODING CONTINUES.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER INFORMATION.

FOSTER
Special weather statement, Sep 30, 7:15 AM CDT, 3 hours 40 minutes before
MOZ057>058-077-089-301320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 AM CDT WED SEP 30 1998

FLASH FLOOD WARNING HAS EXPIRED FOR THE FOLLOWING COUNTIES.

...IN MISSOURI...

BARTON AND WESTERN DADE

FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

MARIES AND EASTERN MILLER UNTIL 820 AM CDT

AT 710 AM CDT...DOPPLER RADAR INDICATES THAT THE SHOWERS AND
THUNDERSTORMS HAVE DISSIPATED OVER THE ABOVE MENTIONED COUNTIES.

DOPPLER RADAR ESTIMATES FROM EARLIER THIS MORNING INDICATED THAT
BETWEEN 1 AND 1.5 INCHES OF RAIN FELL ACROSS PARTS OF BARTON AND
WESTERN DADE COUNTIES AND 1.5 TO 2.5 INCHES OF RAIN FELL OVER MARIES
AND EASTERN MILLER COUNTIES.

THE THREAT OF FLASH FLOODING HAS ENDED IN BARTON AND WESTERN DADE
COUNTIES.

RUNOFF LIKELY CONTINUES IN MARIES AND EASTERN MILLER COUNTIES AND
THE
THREAT OF FLOODING CONTINUES.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER INFORMATION.

FOSTER
Special weather statement, Sep 30, 8:24 AM CDT, 2 hours 31 minutes before
MOZ057>058-301415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 AM CDT WED SEP 30 1998

THE FLASH FLOOD WARNING HAS EXPIRED FOR THE FOLLOWING COUNTIES...

...IN CENTRAL MISSOURI...

MARIES            MILLER

AT 820 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PREVIOUSLY PRODUCED FLASH FLOODING OVER EASTERN
MILLER AND MARIES COUNTIES HAD MOVED SOUTHEAST OUT OF THE AREA.

BECAUSE THERE IS NO LONGER A THREAT OF FLASH FLOODING ACROSS THIS
AREA...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

PEOPLE ACROSS THE AREA ARE STILL URGED TO USE EXTRA CAUTION WHEN
TRAVELING ROADS WITH LOW WATER CROSSINGS.

VESPER
Special weather statement, Sep 30, 8:24 AM CDT, 2 hours 31 minutes before
MOZ057>058-301415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 AM CDT WED SEP 30 1998

THE FLASH FLOOD WARNING HAS EXPIRED FOR THE FOLLOWING COUNTIES...

...IN CENTRAL MISSOURI...

MARIES            MILLER

AT 820 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PREVIOUSLY PRODUCED FLASH FLOODING OVER EASTERN
MILLER AND MARIES COUNTIES HAD MOVED SOUTHEAST OUT OF THE AREA.

BECAUSE THERE IS NO LONGER A THREAT OF FLASH FLOODING ACROSS THIS
AREA...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

PEOPLE ACROSS THE AREA ARE STILL URGED TO USE EXTRA CAUTION WHEN
TRAVELING ROADS WITH LOW WATER CROSSINGS.

VESPER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 1:36 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon49 min
Sep 30, 2:13 AM CDTSevere Thunderstorm WarningSGFDade47 min
Sep 30, 2:39 AM CDTSevere Thunderstorm WarningSGFLawrence46 min
Sep 30, 3:22 AM CDTSevere Thunderstorm WarningSGFChristian, Stone48 min
Sep 30, 3:43 AM CDTSevere Thunderstorm WarningSGFMaries, Miller67 min
Sep 30, 4:07 AM CDTFlash Flood WarningSGFBarton, Dade3 hr
Sep 30, 4:17 AM CDTFlash Flood WarningSGFMaries, Miller4 hr
Sep 30, 4:49 AM CDTSevere Thunderstorm WarningSGFPhelps66 min
Sep 30, 10:21 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster34 min
Sep 30, 11:19 AM CDTSevere Thunderstorm WarningSGFDouglas56 min
Sep 30, 11:41 AM CDTSevere Thunderstorm WarningSGFTexas49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.